Hail, Clay
- When
- May 4, 7:51 AM CST to 7:52 AM CST
- Where
- Clay County, Hord
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.880, -88.520
Thunderstorms along the periphery of a decaying Mesoscale Convective System(MCS) tracked across southeast Illinois during the morning of May 4th. One cell dropped golf ball-sized hail near Hord in Clay County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms along the periphery of a decaying Mesoscale Convective System(MCS) tracked across southeast Illinois during the morning of May 4th. One cell dropped golf ball-sized hail near Hord in Clay County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 4, 6:01 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 701 AM CDT FRI MAY 4 2012 .DISCUSSION... ISSUED 247 AM CDT FRI MAY 4 2012 INITIAL MCS THIS MORNING RESULTING IN GUSTY WINDS AND HEAVY RAIN HAS PUSHED OUT TO NERN ILLINOIS...AND GUST FRONT HAS MADE ITS WAY THROUGH THE NORTHERN HALF OF THE STATE. HOWEVER...NEW MCS AND TS DEVELOPMENT IN FAR SERN IA HAS ENTERED THE FAR WESTERN CENTRAL PORTIONS OF THE STATE...BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE MORNING HOURS. EVOLUTION OF THE STORM...AND THE ASSOCIATED PRECIP CHANCES ARE THE INITIAL CONCERN FOR THE FORECAST THIS MORNING. FURTHER DEVELOPMENT THIS AFTERNOON AND THROUGH TONIGHT WILL HINGE ON THE OUTFLOW BOUNDARIES AND MESOSCALE ISSUES THAT ARE NOT BEING DEPICTED WELL...EVEN WITHIN SOME OF THE HIGH RES MODELS. MODEL AGREEMENT THROUGH THE WEEKEND IS DISMAL...WITH BOTH THE ECMWF AND NAM GIVING A BIT OF A BREAK FROM THE TS ACTIVITY FOR PARTS OF SAT/SAT NIGHT FOR CENTRAL ILLINOIS...BUT THE GFS HAS DIFFERENT TIMING ALTOGETHER. SFC LOW ON THE MOVE THROUGH THE FA SUN NIGHT AND INTO MONDAY MORNING BRINGING ANOTHER MORE EXTENSIVE ROUND OF PRECIP BEFORE A BREAK ON TUES/TUES EVENING. MAJOR DIFFERENCES BEYOND THAT BTWN THE ECMWF AND THE GFS ARE STARTING TO COMPLICATE THE FORECAST A BIT FOR WED AS THE UPPER TROF FROM THE WEST SWINGS AROUND AND THROUGH THE MIDWEST. SHORT TERM...TODAY AND TOMORROW... CONVECTIVE ACTIVITY CONTINUING THROUGH THE EARLY MORNING HOURS AND POTENTIAL FOR CONVECTION CONTINUES ALONG EXISTING OUTFLOW BOUNDARIES THROUGH THE AFTERNOON. BEST CHANCES FOR AFTERNOON CONVECTION WILL LIKELY BE IN THE SE...DEPENDING ON LOCALE OF OUTFLOW. SOUTHERLY WINDS CONTINUE AND WILL HELP TO MITIGATE THE CLOUD COVER AND KEEP RATHER WARM AND MUGGY CONDITIONS THROUGH THE DAY. WEAK AND QUASI STATIONARY BOUNDARY LOCATION WILL BE KEY FOR ANY TS THROUGH TOMORROW NIGHT AND SATURDAY AS AIRMASS GETS WORKED OVER WITH CONVECTION AND RECHARGED SOMEWHAT WITH CONTINUING SRLY FLOW. POP CHANCES ARE SLIGHTLY LESS TODAY IN THE E AND SOUTH EAST AS THE WAVES CONTINUE TO MOVE SW TO NE...BUT INCREASING INTO TOMORROW AS THE UPPER RIDGE BREAKS DOWN SOMEWHAT AND CHANGE THE TRAJECTORY. LONG TERM...SUNDAY THROUGH THURSDAY... STRONGER SFC LOW ACROSS THE NRN BOUNDARY OF THE CONUS...DEEP TROF/FRONTAL BOUNDARY TO WEAKER SOUTHERN SFC LOW PUSHING A BOUNDARY THROUGH THE MIDWEST SUN/MON AND A RETURN OF THE POPS AGAIN THROUGH THE END OF THE WEEKEND...WITH BEST CHANCES SUN NIGHT THROUGH MON NIGHT FOR MORE EXTENSIVE RAIN AS THE SFC LOW IS SLIGHTLY SLUGGISH TO MOVE OUT. PRECIP BREAK BEHIND THE SFC SYSTEM FOR THE LATTER HALF OF TUESDAY UNTIL THE UPPER TROF DIGS IN LATE TUES NIGHT/WED MORNING AND INSTABILITY SHOWERS MAKE ANOTHER CHANCE RETURN. ECMWF IS A BIT SLOWER THAN THE GFS...BUT NOT TOO FAR OFF ALTOGETHER. A SMALL BREAK IN THE HEAT WITH THE SYSTEM AS HIGHS FOR MON/TUES A BIT LOWER WITH THE MID LEVEL TROF GETTING SOME COOLER AIR OVHD BEHIND THE RIDGE. COOLER TEMPS CONTINUE THROUGH MIDWEEK AS THE UPPER TROF SLOWS AS WELL...THOUGH SFC STARTS TO DRY OUT A BIT WED NIGHT. HJS && .AVIATION... ISSUED 700 AM CDT FRI MAY 4 2012...FOR THE 12Z TAFS A LINE OF SHOWERS AND STORMS ACTIVE AT THE START OF THE TAF PERIOD WILL KEEP MVFR CONDITIONS POSSIBLE THROUGH AT LEAST MID MORNING. THE STRONGEST STORMS SHOULD MISS ALL TAF SITES TO THE SOUTH...WITH DEC ON THE NORTHERN FRINGE OF THE STRONGEST LINE. AN ELONGATED STATIONARY FRONT ACROSS CENTRAL IL WILL SET THE STAGE FOR ONGOING STORMS THIS MORNING...AND AGAIN LATER THIS AFTERNOON AND TONIGHT. THERE SHOULD BE A BREAK IN THE STORMS BY EARLY TO MID AFTERNOON...WHEN THE ATMOSPHERE RECHARGES DURING A PERIOD OF SUNSHINE. WE ADDED VCTS FOR THE 00Z TIME FRAME THIS EVE...BUT SOME STORM DEVELOPMENT MAY BE POSSIBLE SOONER DEPENDING ON HOW QUICKLY WE SEE SOME CLEARING THIS AFTERNOON. WIND WILL GENERALLY REMAIN SOUTHERLY UNTIL THIS EVENING WHEN THEY SHIFT TO THE SOUTHEAST AHEAD OF THE NEXT COMPLEX OF STORMS. SOME SEVERE WINDS AND HAIL WILL BE POSSIBLE LATE TODAY INTO THIS EVENING. SHIMON && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 612 AM CDT FRI MAY 4 2012 ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 612 AM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...AS A STATIONARY FRONT LINGERS ACROSS CENTRAL ILLINOIS. ADDITIONAL STORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT...WHEN OUR BETTER CHANCES FOR SEVERE STORMS WILL BE. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS CENTRAL ILLINOIS OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE SUNDAY AND MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND MIDNIGHT TONIGHT. SHIMON
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
533 AM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL HOPEWELL 40.98N 89.46W
05/03/2012 M0.50 INCH MARSHALL IL MESONET
SWOP REPORT
0738 PM HAIL SPARLAND 41.03N 89.44W
05/03/2012 M0.88 INCH MARSHALL IL CO-OP OBSERVER
0740 PM HAIL 2 W LACON 41.02N 89.45W
05/03/2012 E1.00 INCH MARSHALL IL PUBLIC
ON RT. 29. TIME ESTIMATED. RELAYED BY WFO DVN.
0905 PM FLASH FLOOD 2 SSW VARNA 41.01N 89.24W
05/03/2012 MARSHALL IL TRAINED SPOTTER
6 TO 8 INCHES OF WATER OVER HIGHWAY 89.
0925 PM FLASH FLOOD 2 S VARNA 41.01N 89.22W
05/03/2012 MARSHALL IL LAW ENFORCEMENT
12 INCHES OF WATER OVER ROUTE 89...SOUTH OF ROUTE 17.
SEVERAL PLACES ON ROUTE 17 WITH WATER OVER THE ROAD.
BARRICADES BEING PLACED IN THIS AREA. FROM SHERIFF.
1208 AM HAIL 2 NW PRINCEVILLE 40.95N 89.78W
05/04/2012 E1.00 INCH PEORIA IL TRAINED SPOTTER
1208 AM TSTM WND GST 2 NW PRINCEVILLE 40.95N 89.78W
05/04/2012 E60.00 MPH PEORIA IL TRAINED SPOTTER
1210 AM TSTM WND DMG PRINCEVILLE 40.93N 89.76W
05/04/2012 PEORIA IL COUNTY OFFICIAL
NUMEROUS TREE LIMBS AND BRANCHES DOWN IN TOWN
1230 AM TSTM WND DMG 1 SW ROME 40.87N 89.53W
05/04/2012 PEORIA IL EMERGENCY MNGR
4 INCH BRANCH DOWN AT OLD GALENA ROAD AND CEDAR HILLS
ROAD
&&
SHIMONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 AM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 3 SSE BRADFORD 41.14N 89.64W
05/04/2012 M1.75 INCH MARSHALL IL CO-OP OBSERVER
24-HOUR TOTAL.
0600 AM HEAVY RAIN SPARLAND 41.03N 89.44W
05/04/2012 M2.89 INCH MARSHALL IL CO-OP OBSERVER
24-HOUR TOTAL.
0600 AM HEAVY RAIN ALTONA 41.12N 90.16W
05/04/2012 M1.39 INCH KNOX IL CO-OP OBSERVER
24-HOUR TOTAL.
0630 AM HEAVY RAIN TOULON 41.09N 89.86W
05/04/2012 M1.75 INCH STARK IL CO-OP OBSERVER
24-HOUR TOTAL.
0630 AM HEAVY RAIN 2 W PRINCEVILLE 40.93N 89.79W
05/04/2012 M1.62 INCH PEORIA IL CO-OP OBSERVER
24-HOUR TOTAL.
0700 AM HEAVY RAIN 2 SW CAMP GROVE 41.06N 89.66W
05/04/2012 M1.37 INCH STARK IL CO-OP OBSERVER
24-HOUR TOTAL.
&&
TIMTEThe Evansville,IN radar (KVWX), 98 km away, was scanning. The volume nearest the first event began at 13:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374265.